Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 26, 2006
Hypoglycemia, Insulin Analogs
Question from New Zealand:
Photo of lipoatrophy in question. Click for larger image. My 11 year old son has had type 1 diabetes for seven years. He usually is very good at detecting daytime lows as he says his legs feel funny and it has always been a good indicator to test. Recently, he has been complaining of funny feeling legs often and when he tests, often the results are not low but it isn't safe to ignore the feeling as now he never knows when it will be real hypoglycemia or not. He recently changed from NovoRapid to Humalog in his pump hopefully to avoid getting any more areas of lipoatrophy. Could it be related to his age, perhaps that his legs are growing? Or, was it the change of insulin or something else? I would be interested to hear your thoughts on this as we are not due to see the diabetes specialist for a while yet and hope you may be able to shed some light on this frustrating situation for us.
I don’t think that I have a very good explanation. NovoRapid (insulin aspart; NovoLog insulin in the U.S.) is extremely similar to Humalog insulin (insulin lispro). And, while the manufactures recount the differences, I do not think many clinicians believe those differences to be especially clinically meaningful. Personally, I would be surprised that Humalog would lead to less lipodystrophy than NovoRapid. Actually, I am surprised to hear that your son has experienced lipoatrophy on NovoRapid. Furthermore, I am surprised that he experienced lipoatrophy at all in this day and age using the newer insulins.
So, if your son is really experiencing lipoATROPHY [Small depressions in the subcutaneous tissues just under the skin that form when a person keeps injecting insulin into the same spot.]rather than lipohypertrophy [Bulging of an area of the skin (due to fat accumulation) that forms when a person keeps injecting insulin into the same spot.], maybe there is something unusual about his specific reaction to insulin.
Sometimes contemplated, but not often enough well-documented, is the consideration that hypoglycemia is not always correlated with the absolute glucose value but rather the rate at which the glucose is falling. For example, if he experiences his funny-leg feelings and the glucose level is normal, perhaps it was dropping quickly from an even higher value just minutes before. A continuous glucose sensor might be helpful here. Does his funny feeling resolve within 15 minutes of food consumption?
I think you are wise to continue to track the feelings and his glucose and look for patterns as to how often and under what circumstances this seems to appear and then relay matters to your diabetes specialist.
As for the lipoatrophy, this should be monitored carefully, too. I cannot recall the last time I saw lipoATROPHY with insulin administration. There are some anecdotal reports as to how to treat lipoatrophy. Your diabetes specialist can discuss them or look them up for you.
The picture you have sent is very impressive and stunning! Not only have I not seen lipoatrophy is some time, and certainly not on children with an insulin pump, your child’s lipoatrophy is some of the more pronounced that I have seen.
I do not know what could be done medically at this point except to avoid these areas completely with insulin. Indeed, perhaps a plastic surgeon could ‘fill the hole’ with some fat taken from other parts of this child’s body.
[Editor’s comment: For more information, see a previous DTeam question and Lipoatrophy Associated With Lispro insulin in Insulin Pump Therapy (Diabetes Care 24:174, 2001).